Hail, Surry
- When
- May 3, 2:18 PM EST
- Where
- Surry County, Mt Airy
- Measured
- 0.75 in hail
- Reported by
- UNKNOWN
- Coordinates
- 36.500, -80.617
Thunderstorms during the afternoon an early evening hours on the 3rd produced hail up to golf ball size. Up to golf ball size hail covered the ground in Elkin and up to quarter size hail covered the ground in Mt.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon an early evening hours on the 3rd produced hail up to golf ball size. Up to golf ball size hail covered the ground in Elkin and up to quarter size hail covered the ground in Mt. Airy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 3, 9:50 AM EST, 4 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1050 AM EDT SAT MAY 3 2003 WILL NEED TO UPDATE ZONES FOR LATE THIS MORNING TO INCREASE POPS LATER TODAY. SITUATION IS LOOKING QUITE DYNAMIC LATER TODAY AS UPR WAVE MOVES IN. BNDRY SITTING OVER THE CWA HAS ALREADY PROVIDED SOME FOCUS FOR SHOWERS THIS MORNING. WILL PULL LIKELY POPS BACK INTO THE AFTN PD FOR NORTHERN SECTIONS...ELSEWHERE INCREASING TO 40 AND 50 POPS. NO OTHER CHGS PLANNED AT THIS TIME. FCSTID = 9 ROA 68 48 65 44 / 30 60 10 10 LYH 66 44 66 42 / 40 60 10 10 DAN 70 48 68 46 / 30 60 10 10 BLF 63 43 64 44 / 30 60 10 30 LWB 64 41 63 39 / 30 60 10 20 BCB 65 42 65 40 / 30 60 10 20 TNB 65 42 64 43 / 30 60 10 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-031330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 635 AM EDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. SPN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 AM EDT SAT MAY 03 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM ZIONVILLE NC 0.75 IN HAIL
05/02/03 WATAUGA PUBLIC REPORT.
0515 PM EAST BEND NC 0.75 IN HAIL
05/02/03 YADKIN PUBLIC REPORT.
0630 PM STONEVILLE NC 0.88 IN HAIL
05/02/03 ROCKINGHAM PUBLIC REPORT.The Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355914, 5355909, 5355907, 5355908, 5355910, 5355912, 5355913, 5355911.